How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mark Bornfeld, DDS Your Own Question
Mark Bornfeld, DDS
Mark Bornfeld, DDS, Dentist
Category: Dental
Satisfied Customers: 6021
Experience:  Clinical instructor, NYU College of Dentistry; 37 years private practice experience in general dentistry, member Academy of General Dentistry, ADA, American Academy of Oral Medicine
2883465
Type Your Dental Question Here...
Mark Bornfeld, DDS is online now
A new question is answered every 9 seconds

Bornfeld--I’m moderately dentaphobic but I had an tooth

Customer Question

Hi Dr.Bornfeld--I’m moderately dentaphobic but I had an tooth (back right molar) that my dentist put a temporary crown on. I think she gave me 3 shots of novocaine as she also filled a “shallow” cavity on the upper molar right above the temporary crown. This was 3 hours ago and I know the injections had ephephenefrine in them as I could feel my heart speed up. I think I’m way over-reacting but my gum and lip on the side I had the dental work on is still numb, my eye is tearing periodically and my smile is lopsided although it seems to be returning slowly to normal. I am a hypochondriac and I want to know if I’m freaking out or could she have done something with the injections that caused the droopiness in my smile. I checked on a site and it said there is a 1 in 4000 chance that she could have destroyed a nerve and caused this. I’m sure I’m just freaking out (after all the injections were 3-4 hours ago. The fact that my lip on the side I had the procedure is still numb is a good sign I think. I just need to talk to a professional to make sure I’m just over-reacting to a normal procedure. Thank you. *****: When was the last time you had your eyes checked? In general, how has your vision been lately?
Customer: Fine. The eye issue is negligible, its the crooked smile that is of concern.
JA: Please give me a bit more information, so the dentist can help you best.
Customer: I gave you a ton. There’s nothing else I can think of
Submitted: 5 months ago.
Category: Dental
Expert:  Mark Bornfeld, DDS replied 5 months ago.

Although there is no way to conclusively rule out all possibility of mechanical trauma to the nerves from the anesthetic needle, your symptoms are consistent with the chemical effects of three consecutive anesthetic injections. Depth and duration of anesthesia are dose dependent, and you have received three times what would ordinarily be a sufficient dose.

The physiologic effects of a local anesthetic can affect both sensory nerves (the intended effect) and motor nerves (those that supply the muscles of the face, the secretory nerves that supply the salivary and lachrymal glands, and those that supply the ciliary body in the eye. Especially with some of the more popular anesthetic agents that spread over large areas (particularly articaine), it is not unusual for side effects such as you describe to emerge.

I suspect that any lack of muscle tone or symmetry to the face that you are now experiencing will resolve, in much the same way that the anesthetic effects to the sensory nerves resolve with time.

Hope this helps...